Seizure and Other Catastrophes due to Bupropion Overdose: Recent Case Report and Review of Published Cases

Isha Snehal, Garret Lorenzen, Ashish Sharma

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Bupropion has been in use for several decades. It is widely used for major depressive disorder (MDD), seasonal affective disorder (SAD), and smoking cessation. It is also a treatment of choice for mild-to-moderate depression and is prescribed for atypical and melancholic depression. However, bupropion overdose can lead to serious neurological and cardiovascular adverse effects. We report a recent case of bupropion overdose and review published cases in the literature to present the spectrum of clinical findings and treatments used to overcome the effects of bupropion overdose. Per our findings, bupropion doses of 2.7g and upward can lead to seizures and cause encephalopathy and cardiovascular effects. Higher doses could also lead to intubation and increased hospital stay. Therefore, patients with an increased risk of cardiovascular issues and seizures should be evaluated before starting the medication or increasing the dosage.

Original languageEnglish (US)
Pages (from-to)49-52
Number of pages4
JournalInnovations in Clinical Neuroscience
Volume20
Issue number4-6
StatePublished - Mar 1 2023

Keywords

  • Bupropion
  • depression
  • overdose
  • seizures

ASJC Scopus subject areas

  • Clinical Neurology
  • Psychiatry and Mental health

Fingerprint

Dive into the research topics of 'Seizure and Other Catastrophes due to Bupropion Overdose: Recent Case Report and Review of Published Cases'. Together they form a unique fingerprint.

Cite this